Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Memphis, TN

April 27, 2014Alcorn County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 27, 2014, 5:16 PM CDT for Alcorn County, Prentiss County, Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 5:16 PM CDT (22:16 UTC)
Expired
Apr 27, 2014, 8:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WGUS54 KMEG 272216
FFWMEG
MSC003-117-141-280115-
/O.NEW.KMEG.FF.W.0023.140427T2216Z-140428T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 516 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IUKA AND
  TISHOMINGO STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3446 8815 3446 8832 3460 8831 3461 8854
      3500 8850 3486 8810

$$
1 follow-up statement
305 
WGUS74 KMEG 280022
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
722 PM CDT SUN APR 27 2014

MSC003-117-141-280032-
/O.CAN.KMEG.FF.W.0023.000000T0000Z-140428T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TISHOMINGO MS-PRENTISS MS-ALCORN MS-
722 PM CDT SUN APR 27 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ALCORN...
NORTHEASTERN PRENTISS AND TISHOMINGO COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3446 8815 3446 8832 3460 8831 3461 8854
      3500 8850 3486 8810

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:36 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 27, 3:36 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN APR 27 2014

.DISCUSSION...

SECONDARY WARM FRONT CONTINUES TO TRY TO PUSH NORTHWARD ACROSS THE
CWA. ONGOING CONVECTION IS SLOWING THE FRONTS PROGRESS. OVER THE
LAST HOUR...IT SEEMS TO FINALLY MAKING SOME PROGRESS AS CONVECTION
HAS LIFTED OUT OF TUNICA AND ST FRANCIS COUNTIES. SKIES ARE
STARTING TO CLEAR ACROSS PORTIONS OF COAHOMA AND TALLAHATCHIE
COUNTIES. A WARM AND JUICY ATMOSPHERE EXISTS JUST SOUTH OF THESE
COUNTIES WHERE TEMPERATURES HAVE RISEN INTO THE LOWER TO MID 80S.
DEWPOINTS ARE IN THE UPPER 60S TO LOWER 70S. THIS AIRMASS WILL
SPREAD INTO THE MIDSOUTH THIS EVENING. A STRONG UPPER LEVEL JET
MAY INTERACT WITH THIS AIRMASS TO PRODUCE A FEW SUPERCELLS THIS
EVENING. HOWEVER...BETTER CHANCES FOR STORMS WILL COME LATER THIS
EVENING AS STORMS DEVELOP AHEAD OF THE DRY LINE...WHICH IS ROUGHLY
LOCATED NEAR THE OK/AR BORDER AT THIS TIME. THESE STORMS WILL
PUSH EAST ACROSS ARKANSAS THIS EVENING PRODUCING DAMAGING
WINDS...LARGE HAIL AND POSSIBLY A FEW STRONG...LONG TRACKED TORNADOES.
THESE STORMS WILL PUSH INTO EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI AFTER
8-10 PM. QUESTIONS STILL REMAIN IF THEY WILL MAINTAIN THERE
INTENSITY AS THEY PUSH INTO THE MIDSOUTH. REGARDLESS...FLASH
FLOODING WILL BE A CONCERN AS MANY AREAS HAVE ALREADY PICKED UP
OVER TWO INCHES OF RAIN.

THUNDERSTORMS MAY EVENTUALLY EVOLVE INTO AN MCS OVERNIGHT AS IT
PUSHES EAST INTO WEST TENNESSEE AND NORTH MISSISSIPPI. LINGERING
CONVECTION COULD STILL BE OCCURRING MONDAY MORNING ACROSS
NORTHEAST MISSISSIPPI AND AREAS OF WEST TENNESSEE NEAR THE
TENNESSEE RIVER. MEANWHILE...DRY LINE WILL HAVE ADVANCED EASTWARD
AND WILL ROUGHLY BE LOCATED NEAR THE MISSISSIPPI RIVER ON MONDAY.
EXPECT THE DRY LINE TO BE THE SOURCE OF REDEVELOPMENT OF SHOWERS
AND THUNDERSTORMS BY MONDAY AFTERNOON INTO MONDAY NIGHT. WHETHER OR
NOT THE THUNDERSTORMS BECOME SEVERE WILL BE DETERMINED BY HOW MUCH
THE ATMOSPHERE IS WORKED OVER BY TONIGHTS CONVECTION. IF STORMS DO
BECOME SEVERE...BEST CHANCES WOULD OCCUR ACROSS AREAS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI.
DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE.

GUSTY SOUTHERLY WINDS WILL OCCUR OFF AND ON TONIGHT THROUGH
MONDAY. WILL EXPAND THE WIND ADVISORY TO COVER THE ENTIRE CWA.

ON TUESDAY...DRY LINE/FRONT MAY PUSH BACK NORTHWARD A TAD BUT WILL
REMAIN THE MAIN SOURCE FOR REDEVELOPMENT. BEST CHANCES WILL OCCUR
ACROSS NORTHEAST MISSISSIPPI. AGAIN SEVERE CHANCES WILL DEPEND ON
WHETHER OR NOT ATMOSPHERE HAS RECOVERED FROM PREVIOUS CONVECTION.

WEDNESDAY THROUGH THE END OF THE WEEK...UPPER LEVEL LOW WILL
MEANDER THROUGH THE UPPER MIDWEST INTO THE OHIO VALLEY. WRAP
AROUND SHOWERS COULD SKIRT NORTHERN AREAS OF THE MIDSOUTH BUT FOR
NOW WILL KEEP DRY CONDITIONS IN THE FORECAST. MAIN EFFECTS WILL BE
CLOUDS AND COOLER TEMPERATURES.

HIGH PRESSURE WILL MOVE INTO THE MIDSOUTH BY THE WEEKEND.
TEMPERATURES WILL MODERATE UNDERNEATH MOSTLY SUNNY SKIES.

KRM

&&

.AVIATION...

18Z TAF CYCLE

CONVECTION ASSOCIATED WITH WARM FRONT LIFTING VERY SLOWLY NORTH
TODAY. AS A RESULT EXPECT TSRAS THROUGH MOST OF THE AFTERNOON AT
KMKL...KJBR AND KMEM WITH MVFR OCNL IFR CONDS. AS THE FRONT AND
TSRAS LIFT NORTH VFR CONDS WILL RETURN TEMPORARILY BEFORE THE
NEXT LINE OF SHRAS AND TSRAS PUSH IN AHEAD OF THE APPROACHING DRY
LINE PUSH IN THIS EVENING AND OVERNIGHT...ALONG WITH MVFR OCNL
IFR CONDS. BY LATER TONIGHT AND EARLY MON EXPECT THE MAIN AREA OF
SHRAS AND TSRAS TO SHIFT EAST WITH MVFR/IFR CIGS LINGERING. TSRAS
MAY START REDEVELOPING BY MID MORNING ON MON SO INCLUDED A VCTS
TO INDICATE THAT POSSIBILITY.

SE WINDS WILL BE LIGHTER THAN EXPECTED THIS AFTERNOON...EVENTUALLY
SHIFTING TO THE SOUTH AND INCREASING THIS EVENING TO 15 KTS WITH
HIGHER GUSTS...AND SSW BY MON MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT MONDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 27, 3:44 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT SUN APR 27 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-280845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
344 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES IS
EXPECTED FROM LATE THIS AFTERNOON INTO TONIGHT ACROSS PORTIONS OF
THE MIDSOUTH. A MODERATE RISK OF SEVERE THUNDERSTORMS EXIST ACROSS
ALL OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THOSE PORTIONS OF
WEST TENNESSEE AND NORTH MISSISSIPPI ALONG AND WEST OF A LINE FROM
DYERSBURG TENNESSEE TO CHARLESTON MISSISSIPPI. THE MODERATE RISK
AREA INCLUDES THE CITIES OF MEMPHIS...JONESBORO...AND CLARKSDALE
MISSISSIPPI. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ELSEWHERE
ACROSS THE MIDSOUTH.

A FEW TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE LIKELY.
TORNADOES MAY BE STRONG ESPECIALLY IN THE MODERATE RISK AREA.

HEAVY RAINFALL RESULTING IN FLASH FLOODING IS POSSIBLE THIS
AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE ENTIRE MIDSOUTH.

A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS WILL EXIST MONDAY
AFTERNOON AND NIGHT ACROSS MUCH OF NORTH MISSISSIPPI INTO PORTIONS
OF WEST TENNESSEE. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST
ELSEWHERE ACROSS THE MIDSOUTH. A FEW TORNADOES...DAMAGING WINDS
AND LARGE HAIL MAY OCCUR. TORNADOES MAY BE STRONG ESPECIALLY IN THE
MODERATE RISK AREA.

THE THREAT FOR ORGANIZED SEVERE WEATHER WILL SHIFT TO NORTHEAST
MISSISSIPPI TUESDAY.

HEAVY RAINFALL WILL BE POSSIBLE FROM ADDITIONAL ROUNDS OF
THUNDERSTORMS MONDAY AND TUESDAY. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR ALL THE MIDSOUTH.

A WIND ADVISORY HAS BEEN ISSUED FOR MONDAY FOR THE ENTIRE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON INTO TUESDAY.

KRM

In the hours before

Local storm report, Apr 27, 2:47 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CALHOUN CITY            33.86N 89.31W
04/27/2014  M0.88 INCH       CALHOUN            MS   911 CALL CENTER

            NICKEL SIZE HAIL FROM CALHOUN CITY TO DERMA AND VARDAMAN.

&&

ZEI
Local storm report, Apr 27, 4:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             THORN                   33.94N 89.10W
04/27/2014  E1.00 INCH       CHICKASAW          MS   BROADCAST MEDIA

&&

CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:35 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more33 hr
Apr 27, 11:03 AM CDTRiver Flood WarningMEGLowndes, Monroe3 days
Apr 27, 11:05 AM CDTRiver Flood WarningMEGMonroe4 days
Apr 27, 11:05 AM CDTRiver Flood WarningMEGMonroe4 days
Apr 27, 12:42 PM CDTFlash Flood WarningMEGDeSoto, Tate, Tunica3 hr
Apr 27, 1:12 PM CDTFlash Flood WarningMEGDeSoto, Marshall, Tate5 hr
Apr 27, 2:20 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc40 min
Apr 27, 2:25 PM CDTFlash Flood WarningMEGBenton, Marshall5 hr
Apr 27, 2:53 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe37 min
Apr 27, 2:57 PM CDTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah5 hr
Apr 27, 3:44 PM CDTFlash Flood WarningMEGDeSoto, Tate, Tunica2 hr
Apr 27, 3:52 PM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Apr 27, 4:13 PM CDTFlash Flood WarningMEGLee, Prentiss, Union3 hr
Apr 27, 4:30 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman30 min
Apr 27, 4:55 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica50 min
Apr 27, 5:14 PM CDTTornado WarningMEGCoahoma, Panola, Quitman46 min
Apr 27, 5:49 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica41 min
Apr 27, 5:57 PM CDTTornado WarningMEGPanola48 min
Apr 27, 6:18 PM CDTTornado WarningMEGPanola, Quitman, Tate, Tunica42 min
Apr 27, 6:42 PM CDTTornado WarningMEGLafayette, Marshall, Panola, Tate48 min
Apr 27, 6:52 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate38 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.